Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#287192] of Ingrid Daubechies

Papers Published

  1. Loris, I; Douma, H; Nolet, G; Daubechies, I; Regone, C, Nonlinear regularization techniques for seismic tomography, Journal of Computational Physics, vol. 229 no. 3 (2010), pp. 890-905, ISSN 0021-9991 [doi]
    (last updated on 2017/12/17)

    Abstract:
    The effects of several nonlinear regularization techniques are discussed in the framework of 3D seismic tomography. Traditional, linear, ℓ2 penalties are compared to so-called sparsity promoting ℓ1 and ℓ0 penalties, and a total variation penalty. Which of these algorithms is judged optimal depends on the specific requirements of the scientific experiment. If the correct reproduction of model amplitudes is important, classical damping towards a smooth model using an ℓ2 norm works almost as well as minimizing the total variation but is much more efficient. If gradients (edges of anomalies) should be resolved with a minimum of distortion, we prefer ℓ1 damping of Daubechies-4 wavelet coefficients. It has the additional advantage of yielding a noiseless reconstruction, contrary to simple ℓ2 minimization ('Tikhonov regularization') which should be avoided. In some of our examples, the ℓ0 method produced notable artifacts. In addition we show how nonlinear ℓ1 methods for finding sparse models can be competitive in speed with the widely used ℓ2 methods, certainly under noisy conditions, so that there is no need to shun ℓ1 penalizations. © 2009 Elsevier Inc. All rights reserved.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320